Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 19, 2003
Question from Mount Vernon, Ohio, USA:
My two year old son, who has type 1 diabetes, is on multiple daily injections (Lantus with Humalog), and we are doing pretty well keeping his blood sugars under control during the day. At night, however, he runs very high and drops 150-300 mg/dl [8.3-16.7 mmol/L] between 3:00 am and 6:30 am. He can be over 400 mg/dl [22.2 mmol/L] at midnight and then wake up at 120 mg/dl [6.7 mmol/L]. We believe these extended highs the first part of the night are killing his hemoglobin A1c results. Reducing the Lantus doesn't seem to be the answer. We have tried an extra shot of 0.25 unit of Humalog at night when he's very high, but then he ends up having a low blood sugar. We have worked on altering the bedtime snack which is usually Cheerios with fruit and a little cheese for holding power. What do you suggest we do to keep him from having such wild swings?
I seem to have better luck in two year olds by giving the Lantus either in the morning or splitting the dose (more in the morning and less at night). There is a little peak on the Lantus, and it can act as you are seeing. If there is less Lantus in the evening, then a little Humalog at bed time might be okay.